Archive for October, 2011

New Study: Aspirin May Thwart C. Difficile

Monday, October 31st, 2011

Dr. Rabin Rahmani studies on Clostridium difficile (C. difficile) were featured at the American College of Gastroenterology (ACG) press conference this October. Dr. Rabin Rahmani is the newest addition to the Brooklyn Gastroenterology and Endoscopy Associates and the Greater New York Endoscopy Surgical Center. Dr. Rahmani currently serves as Director of medical education and research for department of Gastroenterology at Maimonides Medical Center. Dr. Rahmani has conducted and published extensively on this topic for past few years. Also it is important to mention his studies showed taking probiotics before starting antibiotics reduced the risk of developing antibiotic-associated diarrhea by about 60 percent.

These are some of the materials that were covered at the event:

Aspirin users had a 40% lower risk of Clostridium difficile diarrhea in a retrospective study of almost 30,000 hospitalized patients. The risk declined even further among patients who reported using a 325 mg aspirin as opposed to the 81 mg dose commonly used for cardioprotection.

"Our thought is that perhaps, in addition to the pH change that occurs as a result of aspirin, there is also a decrease in the inflammatory cascade that is present in the gut, which is known to be very important for C. diff infection," told by Dr. Rabin Rahmani.

"We know that toxin A, one of the toxins of C. diff, induces expression of COX-2 [cyclooxygenase 2], so the thought is that perhaps by inhibiting or modulating that, very simply by giving aspirin, you decrease the chances of patients at high risk getting C. diff.

(more…)

Posted in: General Health, Health News, NYGI Doctors | No Comments »

Manage your Constipation

Tuesday, October 4th, 2011

Constipation is an extremely common problem. Each year millions of Americans visit their doctor for help. A number of factors can influence this:

1- Constipation occurs more frequently as you get older.
2- Constipation may be a side effect of one of your medications.
3- A sedentary lifestyle can contribute. Remember: “If the body doesn’t move, the bowel doesn’t move!”.
4- Dehydration can cause or worsen constipation.
5- And, of course, your diet plays a very important role in the health of your colon.

How should you manage your constipation?

1- Remember that the bowels are most active following meals, but if you ignore your body’s signals to have a bowel movement, the signals become weaker and weaker over time. By paying close attention to these signals, you may have an easier time moving your bowels.

2- Increasing fiber in your diet. The recommended amount of dietary fiber is 20 to 35 grams of fiber per day. You may need to supplement this with commercial fiber preparations, but do it gradually to avoid bloating.
(more…)